Managing a suspected adverse drug reaction
Oliver Jones explains the different types of adverse drug reactions and what to do about them
- By: Oliver Jones
The clinical scenario is familiar to many of us. You are asked to see a patient just before midnight. The patient has been in hospital for several days, but started to develop a rash with slight puffiness round the eyes and mouth only in the previous couple of hours. You suspect an adverse drug reaction (ADR). What should you do?
ADRs are common. In a recent single practice study general practitioners estimated that the presenting symptom of 1.7% of their consultations over a six month period was a manifestation of an ADR.1 Furthermore, it is likely that 2-6% of hospital admissions are for ADRs.2 Both these figures may underestimate the true incidence.
Any drug may cause a reaction. In broad terms, ADRs may be considered in five groups. The two most common are dose related effects (type A: augmented) and effects related to abnormal interaction between patient and drug (type